Colorado, 2009

Flash Flood in Colorado, August 14, 2009

August 14, 2009 · NWS PUB · 1 event in 1 county or zone

A thunderstorm produced very heavy rain, which flooded areas around to town of San Luis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A thunderstorm produced very heavy rain, which flooded areas around to town of San Luis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 2:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 14, 2:21 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT FRI AUG 14 2009

.SHORT TERM...
(TONIGHT AND SATURDAY)

...SEVERE POTENTIAL EASTERN BORDER COUNTIES THIS EVENING...

UPPER MONSOONAL WAVE TREKKING EAST ACROSS THE SOUTHEAST PLAINS
THIS AFTERNOON...DELIVERING LIFT AND MOISTURE.  MODEL GENERATED
SOUNDINGS FOR LAMAR AT 4 PM MDT...SUGGEST OVER 1500 J/KG OF
CAPE...LIS OF -3 TO -4...HELICITIES OF 143 AND PRECIPITABLE WATER
VALUES OF OVER 1.5 INCHES.  SO FAR...POPCORN CONVECTION DEVELOPING
OVER THE PLAINS HAS BEEN RATHER SHALLOW AND MOVING ALONG BRISKLY TO
THE NORTHEAST AT 30-35 MPH.  HOWEVER...50 DBZ CORE HEIGHTS HAVE BEEN
GRADUALLY INCREASING OVER THE PAST 2 HOURS...AND ARE NOW APPROACHING
22000 FT AGL OVER KIOWA COUNTY...NEAR EADS.  AS STORMS WORK EAST
INTO INCREASING CAPE...WOULD EXPECT THIS GROWING CORE HEIGHT TO
CONTINUE THROUGH THE AFTERNOON/EARLY EVENING.  THERE ARE ALSO SOME
BIGGER CELLS (CORE HEIGHTS APPROACHING 30000 FT AGL) JUST EAST OF
PROWERS AND BACA COUNTIES IN WESTERN KANSAS.  THESE CELLS ARE IN
BETTER MOISTURE AND BETTER SHEAR...SO HAVE TO WATCH DEVELOPMENT
ALONG THE KANSAS BORDER IN THIS AREA TOO.  ROTATION WISE...HAVENT
SEEN A WHOLE LOT FROM CELLS YET TODAY.  THE 2 CELLS OVER KIOWA
COUNTY HAVE BEEN SHOWING SOME WEEK MID LEVEL CIRCULATION BUT NOTHING
VERY STRONG OR WELL DEFINED.  LITTLE IF ANY ROTATION NOTED IN THE
NEAR SURFACE SCANS.  SHEAR VALUES WILL BE GRADUALLY INCREASING OVER
THE EASTERN BORDER COUNTIES THROUGH EARLY EVENING...SO THE POTENTIAL
FOR CELL ROTATION WILL ALSO BE GOING UP DURING THE NEXT FEW HOURS.
WILL NEED TO CONTINUE CLOSE MONITORING. STORM THREATS THIS EVENING
WILL GENERALLY BE LIGHTNING...HAIL TO 1 INCH IN DIAMETER...WIND
GUSTS TO 60 MPH AND HEAVY RAIN. HOWEVER...IF A STORM CAN
ROTATE....POTENTIAL FOR EVEN LARGER HAIL EXISTS. BELIEVE FLASH
FLOOD POTENTIAL WILL BE LIMITED THIS EVENING BY RAPID STORM
MOVEMENT. HOWEVER...COULD STILL BE SOME LOCAL MINOR FLOODING
ISSUES ASSOCIATED WITH INTENSE DOWNPOURS (1.50+ INCHES
PRECIPITABLE WATER AVAILABLE). FARTHER WEST...INCLUDING THE I-25
CORRIDOR AND WESTWARD...ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED YET THIS AFTERNOON/EARLY EVENING...WITH THE
MAIN THREATS LIGHTNING...WIND GUSTS TO 40 MPH...AND LOCALLY BRIEF
HEAVY RAIN SHOWERS.

AFTER THIS MONSOONAL WAVE MOVES THROUGH LATER THIS EVENING...SOUTHERN
COLORADO SHOULD BE IN FOR A WARMER AND DRIER DAY SATURDAY. THE
APPROACHING PACIFIC NORTHWEST SHORTWAVE WILL KICK THE CURRENT
MONSOON PLUME EAST OUT OF COLORADO...LEAVING A MUCH DRIER AIRMASS
IN PLACE.  DESPITE THE DECREASED MOISTURE...THE 18Z NAM12 STILL HAS
THE PACIFIC NORTHWEST SHORTWAVE PROVIDING SOME PRETTY SIGNIFICANT
LIFT AS IT SWINGS ACROSS THE COLORADO PLATEAU SATURDAY AFTERNOON AND
EVENING.  ALSO...WITH THE INCREASING JETSTREAM WINDS ASSOCIATED WITH
THE SYSTEM...SHEAR VALUES GO WAY UP.  SO...WILL KEEP ISOLATED
THUNDERSTORMS IN THE FORECAST FOR TOMORROW AFTERNOON...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE FORECAST AREA.  WITH THE SHEAR
VALUES UP...WILL NOT RULE OUT THE POTENTIAL FOR A SEVERE STORM OR TWO
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA...INCLUDING THE
PALMER DIVIDE. LW

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

...POTENTIAL FOR SEVERE WEATHER SUNDAY AND MONDAY...

LOOKS LIKE A RETURN TO ACTIVE WEATHER FOR THE PLAINS BEGINNING THIS
WEEKEND AND CONTINUING AT TIMES THROUGH NEXT WEEK. A COUPLE OF
FAIRLY STRONG SHORTWAVES WILL MOVE THROUGH SRN CANADA AND THE NRN
ROCKIES DURING THIS PERIOD...THE FIRST ON SUNDAY AND THEN ANOTHER
SYSTEM WED NIGHT. THIS WILL LEAD TO UPSLOPE FLOW OVR THE PLAINS AS
FRONTAL PUSHES ARRIVE IN CONJUNCTION WITH THE TROUGH PASSAGES TO
THE N. HIGHEST LIKELIHOOD OF SVR WX CURRENTLY APPEARS TO BE ON
MON...BUT SUBTLE CHANGES IN THE FORECAST COULD LEAD TO MORE
SVR WX THROUGH THE EXTENDED.

FIRST FRONT ARRIVES SAT EVE...AND BY SUN AFTERNOON SHOULD SEE
H7 TEMPS RANGING FROM 8 DEG C OVR THE PALMER DVD TO AROUND 12
DEG C OVER THE SERN PLAINS. TEMPS ON SUN WILL STRUGGLE TO GET
INTO THE 80S OVR THE PLAINS...WHILE ERN MTS WILL REMAIN IN THE
60S. COULD SEE SOME MORE SHSN ON TOP OF PIKES PEAK FOR BACK END
OF THE PP MARATHON. THERE WILL BE PLENTY OF SHEAR...BULK SHEARS
IN THE 55 KT RANGE...BUT INSTABILITY MAY BE LACKING...PARTICULARLY
WITH THE COOLER BL AND MORNING CLOUD COVER. NAM 12 CURRENTLY
PROGGING AROUND 500-1000 J/KG CAPE...PROBABLY NOT ENOUGH FOR GOOD
STORM ORGANIZATION SAT AFTERNOON. BEST SHOT FOR SVR TS WOULD BE
OVR THE SRN ZONES...BASICALLY THE RATON AREA. STILL...WITH CVA
INCREASING IN THE AFTERNOON...WILL HAVE TO WATCH FOR POTENTIAL
STORMS ESPECIALLY IF THERE IS ENOUGH MORNING CLEARING TO HELP
TEMPS RECOVER BY EARLY AFTERNOON.

BETTER SHOT FOR SVR ON MON AS THE BL RECOVERS WITH SERLY SFC FLOW
OVR THE PLAINS. BULK SHEARS STILL AROUND 50 KTS AND CAPE CURRENTLY
PROGGED BY THE NAM TO BE FROM 1500-2000 J/KG. FAIRLY GOOD
HELICITIES TOO...SO COULD SEE THE WHOLE RANGE OF SVR THREATS
INCLUDING TORNADOES ON MON IF PROGS CONTINUE TO SHOW THESE
PARAMETERS.

BY TUE...BEST INSTABILITY SHIFTS E PER THE GFS...AND DRY AIR
CONTINUES TO FLOW INTO SRN CO FROM THE W AND SW TUE AND WED.
SHOULD SEE TEMPS REBOUND BACK INTO THE 90S FOR THE PLAINS.
SECOND TROUGH MOVES THRU THE DAKOTAS AND NE BY LATE WED...AND
COULD BRING ANOTHER SHOT OF SOME COOLER AIR AND POTENTIAL
CONVECTION OVR ERN CO FOR THE END OF THE WEEK. GFS CONTINUES TO BE
A BIT MORE AGGRESSIVE WITH THIS TROUGH THAN THE ECMWF. WITH
EITHER SOLUTION...BEST CHANCES FOR PRECIP WILL BE OVR THE ERN
ZONES WED NITE INTO THU. ROSE

&&

.AVIATION...
AVIATION CONCERNS CENTERED AROUND CONVECTION THIS EVENING UNTIL
AROUND 06Z.  ALL AREAS...INCLUDING TAF SITES...COULD SEE A STORM IN
OR NEAR THE AREA.  MOST INTENSE ACTIVITY WILL BE OVER THE KANSAS
BORDER COUNTIES.  CONVECTIVE THREAT WILL RETURN TOMORROW BEGINNING
AROUND 16Z...THIS TIME FAVORING AREAS MAINLY ALONG AND NORTH OF THE
ARKANSAS RIVER.  SOUTHERN AREAS SHOULD BE MUCH DRIER WITH LESS
THUNDERSTORM ACTIVITY.  LOCAL MVFR/BRIEF IFR CONDITIONS ASSOCIATED
WITH STORMS TONIGHT AND SATURDAY.  AREAS ALONG THE KANSAS BORDER
THIS EVENING HAVE THE THREAT OF 1 INCH DIAMETER HAIL...WIND GUSTS TO
60 MPH AND VERY HEAVY RAINFALL. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/44
Hazardous weather outlook, Aug 14, 5:51 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT FRI AUG 14 2009

COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
651 AM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON
AND EVENING. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH...SMALL HAIL AND BRIEF HEAVY
RAINFALL. ONE OR TWO STORMS MAY BECOME STRONG ACROSS
KIOWA...BENT...PROWERS AND BACA COUNTIES LATE THIS AFTERNOON...AND
COULD PRODUCE HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL DEVELOP. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING
AND WIND GUSTS TO 50 MPH.

ON SUNDAY...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH
OF THE EASTERN PLAINS...AS AN UNSEASONABLY STRONG DISTURBANCE PASSES
OVER A LAYER OF MOIST UPSLOPE FLOW AT THE SURFACE.

FOR MONDAY THROUGH THURSDAY...NORTHWEST FLOW ALOFT WILL DEVELOP
OVER THE REGION...WITH UPSLOPE FLOW OVER THE PLAINS AND EASTERN
MOUNTAINS. THIS PATTERN CAN PRODUCE SEVERE THUNDERSTORMS OVER THE
PLAINS AND EASTERN MOUNTAINS. AT THIS TIME...IT IS DIFFICULT TO
PINPOINT ON WHICH DAYS SEVERE STORMS WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEASTERN
PLAINS

10/06

The radar

The Pueblo radar (KPUX), 178 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Costilla

When
August 14, 4:00 PM MST to 6:00 PM MST
Where
Costilla County, 1.55 mi WNW of San Luis to 1.71 mi NE of San Luis
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.211, -105.454

The San Luis Peoples Ditch had two breaches, flooding two properties. Some house experience flooding of basements and crawl spaces. Several county roads were washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195552.